Montana, 2019Hail in Montana, July 30, 2019
July 30, 2019 · NWS MSO · 2 events in 2 counties and zones
Modest instability and wind shear created an ideal environment for severe convection during the afternoon and early evening across west central Montana. A group of thunderstorms initiated over the mountains of central Idaho before intensifying and dropping large hail over portions of the Bitterroot Valley and Butte.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Modest instability and wind shear created an ideal environment for severe convection during the afternoon and early evening across west central Montana. A group of thunderstorms initiated over the mountains of central Idaho before intensifying and dropping large hail over portions of the Bitterroot Valley and Butte.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 30, 2:00 PM MST, 2 hours earlier.
Area forecast discussion, Jul 30, 2:00 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Missoula MT
300 PM MDT Tue Jul 30 2019
.DISCUSSION...Cloud cover has spread across much of the Northern
Rockies this afternoon in response to an area of monsoonal
moisture interacting with a mid level disturbance. Temperatures
have been significantly affected by this cloud cover and are
likely to remain much cooler than expected. This has also
produced thunderstorms over Idaho and Lemhi County, Idaho along
with parts of West Central (Missoula/Bitterroot) and SW Montana
(Butte/Blackfoot area). Some of these storms have gotten briefly
strong and capable of producing brief heavy rain and small hail.
Breezy outflow winds gusting to near 30 mph have also been
observed and all these threats will be possible into this
evening.
Drier air presently over Washington and Oregon will work its way
into Idaho and Montana tonight, effectively bringing convection
to an end after about 10 pm. Clear and reasonably calm conditions
overnight will lead to cool temperatures on Wednesday morning,
especially in the valleys. Afternoon temperatures will reach about
normal under a mostly sunny sky. However, all the models (low and
high resolution) are showing the chance of some late day
thunderstorms bubbling up across the terrain and thus we've added
this mention in the forecast.
The chances for afternoon showers and thunderstorms increased
markedly on Thursday in response to a very impressive surge of
monsoonal moisture propagating northward from the Great Basin.
Although the Northern Rockies is forecast to fall along the
peripheral of the boundary, forecast models do show moisture
being sufficient across SW Montana and the Lemhi area for
thunderstorm development during the afternoon and evening.
The next chance for nocturnal convection could be Thursday
night and early Friday morning as models show the deep moisture
expanding north and west into Idaho, Oregon and Washington. The
moisture alone wouldn't seem enough to produce much in the way of
precipitation. However, the presence of a deepening low pressure
trough off shore of Western Washington would present a pattern
potentially ripe with weak instability impulses embedded in the
overall flow. Friday afternoon the models still show a robust dry
cold front traversing the region. Thunderstorms seem possible
ahead of the front and do believe that the additional vertical
wind shear could support some stronger storms. Thereafter the
moist, unstable southwest flow will continue into the weekend
with near daily chances for afternoon/evening showers and
thunderstorms.
&&
.AVIATION...
Thunderstorms continue to develop mainly south of Highway 12 with
monsoon moisture passing through the region. The environment has
become moist enough for storms to produce brief downpours. Small
hail and gusty winds will also accompany these storms. Most of the
storms are expected to the south of KMSO. Drier air to the west,
shown by current water vapor imagery, will arrive during the
evening, and cause storm activity to mostly end by 31/0300z. Skies
will also clear overnight with the drier air.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening Deerlodge/West
Beaverhead...East Beaverhead.
Red Flag Warning until 9 PM MDT this evening Bitterroot.
ID...&&In the hours before
Special weather statement, Jul 30, 10:43 AM MST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Missoula MT
1143 AM MDT Tue Jul 30 2019
MTZ007-301815-
Butte/Blackfoot Region MT-
1143 AM MDT Tue Jul 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTH
CENTRAL POWELL COUNTIES UNTIL 1215 PM MDT...
At 1142 AM MDT, Doppler radar was tracking a strong thunderstorm near
Drummond, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Hail may accumulate and cause slick conditions on
highway 1.
Locations impacted include...
Drummond, Garrison, Jens, Brock Creek, New Chicago, Goldcreek and
Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4649 11329 4666 11335 4680 11288 4652 11279
TIME...MOT...LOC 1742Z 256DEG 21KT 4660 11322
Local storm report, Jul 30, 11:22 AM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1222 PM MDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL HAMILTON 46.25N 114.15W
07/30/2019 E0.25 INCH RAVALLI MT TRAINED SPOTTER
&&
BECSpecial weather statement, Jul 30, 2:43 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Missoula MT
343 PM MDT Tue Jul 30 2019
IDZ009-010-MTZ006-302230-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
343 PM MDT Tue Jul 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI AND SOUTH CENTRAL
RAVALLI COUNTIES UNTIL 430 PM MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Gibbonsville, or 34 miles northwest of Salmon, moving
east at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lost Trail Pass. Portions of Highway 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4578 11379 4575 11383 4575 11385 4578 11387
4575 11391 4570 11391 4570 11394 4567 11393
4565 11390 4563 11390 4561 11382 4559 11381
4551 11426 4568 11433 4584 11379 4580 11377
TIME...MOT...LOC 2142Z 254DEG 17KT 4562 11420Hail, Silver Bow
- When
- July 30, 4:00 PM MST to 4:10 PM MST
- Where
- Silver Bow County, 2.04 mi SW of Newcomb
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.897, -112.547
A strong thunderstorm produced quarter-sized hail a few miles south of Butte, Montana during the early evening hours of July 30th.
Hail, Ravalli
- When
- July 30, 5:50 PM MST to 6:15 PM MST
- Where
- Ravalli County, 0.24 mi S of Victor
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.416, -114.150
Ping-pong-sized hail was reported in Victor as a thunderstorm moved off the Bitterroot divide and into the valley.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Vermont, July 30, 20192 deaths · $275,000 · 66 kt wind · 18 events
- Lightning Strike in Florida, July 30, 20191 death · 5 injured · 1 event
- Rip Current in New York, July 30 to 31, 20191 death · 1 injured · 1 event
- Hail and Damaging Winds in New York, July 30, 2019$160,000 · 1.25 in hail · 20 events
- Flash Flooding in Ohio, July 30, 2019$160,000 · 4 events
- Damaging Winds in Pennsylvania, July 30, 2019$80,000 · 50 kt wind · 9 events
- Damaging Winds in Arizona, July 30, 2019$67,000 · 59 kt wind · 5 events
- Heat and Damaging Winds in New York, July 30, 20191 injured · 50 kt wind · 33 events
- Hail and Damaging Winds in Texas, July 30, 2019$23,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Montana, July 30, 20192 in hail · 18 events
- Hail and Damaging Winds in Pennsylvania, July 30, 2019$14,000 · 52 kt wind · 9 events
- Flash Flooding and Debris Flow in Puerto Rico, July 30 to 31, 201916 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 833759, 833760.